I Have Taken Melatonin to Help Me Get to Sleep Each Night for Months. Can This Cause Depression?

Discussion in 'Support' started by JasonP, Jun 22, 2016.

tinnitus forum
    1. JasonP

      JasonP Member

      Tinnitus Since:
      6/2006
      Melatonin seems to calm me down and help me get to sleep but I wonder if it could be causing me to have mood fluctuations and/or depression. Anyone have experience with this long term?
       
    2. Sound Wave
      Curious

      Sound Wave Member Benefactor Team Tech

      Location:
      Finland
      Tinnitus Since:
      12/2013
      Cause of Tinnitus:
      Probably headphones
      No it can't
       
      • Agree Agree x 1
    3. hartje5
      Wishful

      hartje5 Member Benefactor

      Tinnitus Since:
      4 december 2015
      Cause of Tinnitus:
      Verapamil, Flecainide, Apixaban, stress
      I'm not so sure it can't. My depression got worse when I took melatonine.
       
      • Informative Informative x 1
    4. Ears Hurt

      Ears Hurt Member

      Location:
      USA
      Tinnitus Since:
      10/2012
      Cause of Tinnitus:
      Whiplash or Buzzer (abuse from ex)
      I've been taking melatonin for a year. I never experienced any mood changes. Try L-theanine which is supposed to help with anxiety. My doctor suggested it.
       
    5. Bobby B
      Fine

      Bobby B Member Benefactor

      Tinnitus Since:
      11/2015
      Cause of Tinnitus:
      long term NIHL and recent acoustic trauma
      If you worry about everything all the time then you will get depression
      Melatonin is fine -
      The drugs that I would avoid though, are the anti dht , male hormonal hairloss or prostate drugs - those can influence moods over time
       
    6. Robert44

      Robert44 Member Benefactor

      Location:
      New York
      Tinnitus Since:
      April 2015
      Cause of Tinnitus:
      loud concert
      how much are you taking each night?
       
    7. linearb
      Psychedelic

      linearb Member Hall of Fame

      Location:
      East Coast USA
      Tinnitus Since:
      1998
      I have noticed very significant rebound depression from melatonin, but it doesn't always happen. Tends to be worse with higher doses.
       
      • Informative Informative x 1
    8. Kste Adams

      Kste Adams Member

      Tinnitus Since:
      03/2011
      Cause of Tinnitus:
      TMJ
      From WebMD.com:
      Melatonin is POSSIBLY SAFE when used by mouth appropriately, long-term. Melatonin has been used safely for up to 2 years in some people. However, it can cause some side effects including headache, short-term feelings of depression, daytime sleepiness, dizziness, stomach cramps, and irritability. Do not drive or use machinery for four to five hours after taking melatonin.

      Initially it made me dizzy and gave me some really weird dreams. Also, the longer I've been taking it, the less effect it has (on tinnitus or anything else). Not something I plan to use long term, unfortunately.
       
    9. LadyDi
      Busy

      LadyDi Member Benefactor

      Location:
      Florida, USA
      Tinnitus Since:
      06/2013
      Cause of Tinnitus:
      Barotrauma/airplane
      Pretty much others already have said this: For something that's sold over the counter as a supplement, melatonin can seriously screw with your brain chemistry. My doctor once told me that he wouldn't be surprised if melatonin eventually became a regulated substance. As others have said, the dose matters. I read somewhere once that anything over 1 mg on a nightly basis long-term was suspect, but don't if that's true.

      It also gave me the wacky dreams. I don't take it any more -- primarily because I didn't like the side effects, plus it didn't help much with the sleep.
      You could try cutting out the melatonin for awhile and see if your depression improves.
       
    10. JasonP

      JasonP Member

      Tinnitus Since:
      6/2006
      1.5 mg which I believe is 3x more than the body produces
       
    11. Robert44

      Robert44 Member Benefactor

      Location:
      New York
      Tinnitus Since:
      April 2015
      Cause of Tinnitus:
      loud concert
      I would try cutting the dose. The less you take the better I feel
       
    12. RaZaH
      Not amused

      RaZaH Member Benefactor Team Tech

      Location:
      Reykjavík, Iceland
      Tinnitus Since:
      2012/04
      Cause of Tinnitus:
      Benzo + loud noise
      Made me depressed.
       
      • Helpful Helpful x 1
    13. gotyoubynuts

      gotyoubynuts Member

      Tinnitus Since:
      10/1990
      Cause of Tinnitus:
      Concert
      Melatonin is a hormone and should as a supplement be used with care. The smaller the dose, the better.
       

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.